Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
There are limited data on overdose with ZIAC. However, several cases of overdose with
bisoprolol fumarate have been reported (maximum: 2000 mg). Bradycardia and/or
hypotension were noted. Sympathomimetic agents were given in some cases, and all
Return to top
The most frequently observed signs expected with overdosage of a beta-blocker are
bradycardia and hypotension. Lethargy is also common, and with severe overdoses,
delirium, coma, convulsions, and respiratory arrest have been reported to occur.
Congestive heart failure, bronchospasm, and hypoglycemia may occur, particularly in
patients with underlying conditions. With thiazide diuretics, acute intoxication is rare.
The most prominent feature of overdose is acute loss of fluid and electrolytes. Signs and
symptoms include cardiovascular (tachycardia, hypotension, shock), neuromuscular
(weakness, confusion, dizziness, cramps of the calf muscles, paresthesia, fatigue,
impairment of consciousness), gastrointestinal (nausea, vomiting, thirst), renal (polyuria,
oliguria, or anuria [due to hemoconcentration]), and laboratory findings (hypokalemia,
hyponatremia, hypochloremia, alkalosis, increased BUN [especially in patients with renal
insufficiency]). Return to top
If overdosage of ZIAC (bisoprolol fumarate and hydrochlorothiazide) is suspected,
therapy with ZIAC should be discontinued and the patient observed closely. Treatment is
symptomatic and supportive; there is no specific antidote. Limited data suggest bisoprolol
fumarate is not dialyzable; similarly, there is no indication that hydrochlorothiazide is
dialyzable. Suggested general measures include induction of emesis and/or gastric lavage,
administration of activated charcoal, respiratory support, correction of fluid and
electrolyte imbalance, and treatment of convulsions. Return to top
Administer IV atropine. If the response is inadequate, isoproterenol or
another agent with positive chronotropic properties may be given cautiously. Under some
circumstances, transvenous pacemaker insertion may be necessary. Return to top
The patient’s legs should be elevated. IV fluids should be
administered and lost electrolytes (potassium, sodium) replaced. Intravenous glucagon
may be useful. Vasopressors should be considered. Return to top
Heart Block(second or third degree)
Patients should be carefully monitored and treated
with isoproterenol infusion or transvenous cardiac pacemaker insertion, as appropriate.
Congestive Heart Failure: Initiate conventional therapy (ie, digitalis, diuretics,
vasodilating agents, inotropic agents). Return to top
Administer a bronchodilator such as isoproterenol and/or aminophylline.
Hypoglycemia: Administer IV glucose.
Surveillance: Fluid and electrolyte balance (especially serum potassium) and renal
function should be monitored until normalized. Return to top
Adapted from the FDA Package Insert.